?

Log in

No account? Create an account

Previous Entry | Next Entry

Anxiety, Sedation, and Geodon

I've been getting overwhelmed by anxiety this past day or so, starting late yesterday afternoon, growing worse in the evening, and then becoming debilitating today. When I get overwhelmed by anxiety, I stop being able to identify what I'm anxious about and it becomes more of a generalized panic, with hyperventilation and inability to think clearly about anything at all.

Shannon helped earlier today by urging me to stop and sit and talk to him. I was able to figure out, while talking to him, that I'm anxious about how sedating the Geodon is at my current dosage: I keep having to cancel plans because I'm too groggy to safely and/or comfortably leave the house. Twice I've canceled morning plans and then ended up sleeping until noon.

I soldiered through when I had to go to La Cheim, but that was because it was sort of appropriate to be there when I was suffering a medication-related difficulty. It's harder to make myself go to things like casual social plans when I'm this sedated, because I can barely think or function, and I'm not going somewhere that specializes in dealing with such issues. It's hard to go out and enjoy a writing group, for example, when all I want to do is sleep and I can't think.

Since around December 4 (about 2 weeks), I've been taking 80 mg of Geodon around 8:30 each night, and I've been extremely groggy every morning until 1 or 2 p.m. When I last saw the Meds Doc, he said that I might need to go back down to 60 mg if the sedation continued like that, but I've been being stubborn about sticking with the 80 mg, because back in 2005-2009 (or so), I was taking twice as much Geodon as this (160 mg), and I was functioning fine, so I keep thinking my body will adjust. But I'm beginning to think that the Geodon is interacting with the other meds I'm taking, because the other meds I'm taking now are completely different from the ones I was taking when I took Geodon 10 years ago. Back then, I was taking Geodon with lithium and Lamictal (and some kind of anti-anxiety med, but not the same one I'm taking now), whereas now I'm taking it with Neurontin and Xanax. I don't remember if Neurontin made me sleepy on its own, but it could be exacerbating that effect in the Geodon. I don't know. I left a long message for my Meds Doc, asking him what to do, and in the meantime I'm going to reduce my dosage to 60 mg, because this amount of sedation is making me miserable. And, as I mentioned, it's making me very anxious, because I can't think straight for the first several hours of every day, and I'm having to cancel plans, and it just isn't working for me.

So: lowering Geodon dosage to 60 mg/day while I wait to hear from Meds Doc re: longer term plan.

We've had lowering the Neurontin dosage as part of our long term plan for quite a while now, because we increased it to help with my headaches and I no longer need it for that purpose. Maybe decreasing the Neurontin would fix the problem. We also plan to reduce my Xanax dosage, but that seems extremely unwise at this particular juncture, since it's my anti-anxiety med and I've been experiencing some paralyzing anxiety.

As I said, I'll wait to hear what Meds Doc thinks.

I've also been thinking about what other things are contributing to my anxiety, and I decided that the busyness of the holiday season is contributing tremendously, so I'm rescheduling some appointments until after Christmas. I think the combination of reducing the Geodon dosage and rescheduling some stuff until after Christmas will make a big difference.

In the short term, talking to Shannon helped. Since he had gamers coming over, I went upstairs and phoned Debbie and she calmly talked me through formulating a plan for dealing with the anxiety: 1) phoning Crystal to cancel my plans with her, 2) getting into bed to lie down so that I could sleep if I wanted to (since I was feeling so groggy), and 3) listening to an audio book to take my mind off my own stuff (listening to audio books almost always helps when I'm anxious). So I did those things for a couple hours and started feeling less panicky ... enough that I decided I felt able to think clearly enough to write a journal entry about the whole thing. I'm still anxious, but not panicky like I was earlier ... not hyperventilating and not unable to formulate thoughts. MUCH better.

So I'm going to go continue with the same plan and hope that the anxiety grows even more faint.

Comments

( 3 comments — Leave a comment )
babysquid
Dec. 20th, 2015 04:03 am (UTC)
2 things- 1) remember you're on kidney meds and your kidneys/other portions of your body are not working the same as they were 10 years ago, as well as being on different meds. the first thing we always do with a client is rule out a medical issue when there is a change in mental health and behavior because the body effects the brain so heavily.

and 2) have you ever tried zentangle? i know you do a lot of art and that helps with several of the issues you've been working but i think you might enjoy zentangle as well as find a new artistic outlet. it has been shown to be as relaxing for the mind/body as deep meditation.

just my two cents.
wild_irises
Dec. 20th, 2015 07:09 am (UTC)
you made your own plan
Actually, I didn't help you hardly at all with the plan; I think just having someone to talk to allowed you to make your own plan. I asked a couple of questions, and I might have given you a little bit of guidance, but I want you to realize that you really solved this yourself, with me as a backboard to bounce things off.
kimberly_a
Dec. 20th, 2015 05:53 pm (UTC)
Re: you made your own plan
There's a certain kind of really engaged listening that helps, and both you and Shannon do it. You ask calm, useful questions and point out useful info when I provide it, since I'm sometimes not in the best shape to notice when I've said something useful. That's how you both are able to help me problem-solve when my anxiety takes over. I might provide all the necessary *content*, but you help *contain* it all, keeping me from just spinning out of control, which is what I tend to do if left to my own devices once I've gotten to that out-of-control place.
( 3 comments — Leave a comment )

Latest Month

April 2017
S M T W T F S
      1
2345678
9101112131415
16171819202122
23242526272829
30      

Tags

Powered by LiveJournal.com